Conflicting advice on tumor

Dear Gott: I’m 88 years old and have developed a breast tumor. One doctor wants to do a mastectomy, but another who knows I have carotid-artery disease and is treating me for it advises not to have the surgery but to take Arimidex to try to shrink the tumor.
I value your answer because I read your articles constantly. I feel confused but am an active person who still drives, cooks, and takes care of myself. I’ll wait for a reply in the paper. Thank you.

Dear Reader: I completely understand where each physician is coming from and why you have received two conflicting recommendations. Let’s address the issue of your breast tumor first. Because your doctor (I am assuming an oncologist) wants to perform a mastectomy, he has apparently determined that you have a malignant tumor.
Unfortunately, you did not indicate what testing was performed in order for your doctor to make the diagnosis. Was it by palpation only, through mammography, ultrasound or MRI? Was a stereotactic biopsy performed? Is the tumor invasive or noninvasive? Invasive implies the disease has spread to surrounding tissue. Noninvasive implies the disease is confined to the lining of the milk ducts (breast cancer) or the lobules (precancerous). Has he or she been informed you have carotid-artery disease?
My guess is that you are also seeing a cardiologist who feels a more conservative approach in your case might be more beneficial. Because of your age and medical history, he or she has likely determined there are other factors that enter the big picture supporting this approach.
The Arimidex he is suggesting is designed to treat breast cancer as well as slow estrogen levels in postmenopausal woman. This, in turn, may slow the growth of specific types of tumors that require estrogen in order to grow.
Patients with a history of heart disease, circulatory problems, severe liver disease, history of stroke or blood clot, and those who have not completely gone through menopause might require testing or dosing adjustments before beginning the medication. You certainly fall into this category, so specific attention to proper dosing must be adhered to.
The best-case scenario is for you to meet with both physicians at the same time, perhaps through a conference call in one office or the other, so both specialists can work together with you to determine whether you are well enough to undergo surgery or whether a trial of the Arimidex is more appropriate. Unfortunately, without knowing all the details and without having access to your complete medical history, I cannot make any recommendations. Good luck.

Dear Dr. Gott: About 10 years ago, I was diagnosed with tardive dyskinesia, also known as TD. My tongue moved (wiggled) involuntary, continuously. A doctor said it would continue the rest of my life.
This was distressing so I decided to fight it. I pressed my tongue tightly in my mouth to stop the movement. Then one morning I awoke and realized my tongue wasn’t moving. Then it started moving immediately. I thought perhaps it didn’t move when it was in a state of relaxation.
During childbirth classes, I learned the technique of relaxing. When I relaxed my tongue with a conscious effort, it stopped moving. Eventually, the movement stopped.
I hope this method will help some people with this disturbing affliction.

Dear Reader: Tardive dyskinesia typically occurs after a patient has taken high doses of certain medications, over an extended period of time. It causes involuntary, repetitive tic-like movements — especially in the muscles of the face. TD is a result of damage to the body’s systems that use and process dopamine, a biochemical substance produced in the brain. It functions as a neurotransmitter to regulate emotion and movement within the body.
There are several medications that can cause symptoms of TD to include those for nasal allergies, mental illness and digestive disorders such as heartburn caused by GI reflux. One such digestive disorder drug is metoclopramide, sold under the name of Reglan in the United States. In 2004, a study of the medication’s effect on older women found an increased risk for developing symptoms of TD. By early 2009, the Food and Drug Administration issued a black-box warning to this effect.
Treatment is commonly achieved through prevention in a couple of ways. The first is by changing the offending drug to another brand or lowering the dosage. Discontinuing the medication may be an option for some and often reverses TD, but sometimes it is permanent. As you so cleverly pointed out, it can be done through relaxation techniques. Some success has been noted for severe localized problems by using Botox.

a
or

Log in with your credentials

or    

Forgot your details?